What Is Tardive Dyskinesia?

Tardive dyskinesia is a movement disorder that causes repetitive, involuntary movements in the face, neck, arms, and legs. The condition is a side effect of certain medications. Symptoms can improve after discontinuing the medications that cause it, however, your symptoms may persist.

How Common is Tardive Dyskinesia?

It is a relatively common movement disorder that can affect up to 20 percent of people treated with antipsychotic (or neuroleptic) medications. Anyone who takes neuroleptic medications is at risk for tardive dyskinesia. Women may be at higher risk than men, especially in middle-aged to senior patients. The duration of exposure to neuroleptic medications and the type of medication (first-generation antipsychotics versus second-generation antipsychotics) are also risk factors for developing tardive dyskinesia.

Tardive Dyskinesia Symptoms

People who have this condition will often experience involuntary movements in their jaw, lips, and tongue but these involuntary movements can affect any part of the body. Symptoms include:

  • facial grimacing,
  • sticking out their tongue,
  • making a sucking or fish-like movement with their mouth,
  • rapid jerking movements in their arms and legs, and
  • slow, twisting movements of any body part.

The signs of tardive dyskinesia can be hard to detect. More subtle symptoms include:

  • fidgeting,
  • wiggling,
  • swaying,
  • head bobbing, and
  • twitching.

Why Choose University of Utah Health?

Our neurologists have extensive experience and training in treating movement disorders through our Movement Disorders Clinic. Many movement disorders can be treated with early diagnosis and treatment. At U of U Health, our services focus on customized treatment plans for each patient. We’ll evaluate your individual symptoms and case to develop the best plan for your needs.

Tardive Dyskinesia Causes

This disorder is caused by the long-term use of certain types of medications. These drugs are usually prescribed to manage certain psychiatric, neurological, or gastrointestinal conditions. They are sometimes prescribed for long-term use when the benefits outweigh the risk of tardive dyskinesia symptoms.  

What Medications Cause Tardive Dyskinesia?

The majority of tardive dyskinesia is caused by neuroleptics (antipsychotics). These medications treat psychotic disorders (such as schizophrenia), bipolar disorder, and other mental health conditions.

Other medications that may cause tardive dyskinesia include:

  • antiemetics (such as metoclopramide and prochlorperazine which treat nausea),
  • antidepressants,
  • lithium (a mood stabilizer that treats many mental health conditions).
However, the risk of developing tardive dyskinesia from antidepressants and lithium is low.

Tardive Dyskinesia Risk Factors

Your risk for developing tardive dyskinesia increases if you:

  • are over age 65,
  • use certain classes of drugs long-term,
  • are female, or
  • have a history of alcohol or drug abuse.

To reduce your risk of developing tardive dyskinesia, your provider may prescribe you the lowest effective dose of neuroleptic medication for the shortest amount of time. Talk to your provider about how this dosage and time frame will affect your health condition. 

How Is Tardive Dyskinesia Diagnosed?

During your initial appointment, one of our neurologists will assess your medications list and analyze your involuntary movements. The frequency and severity of your involuntary movements will help our neurologists diagnose tardive dyskinesia and develop the best treatment plan for your condition.

You may notice these unusual movements while at home. If you’re not sure if the involuntary movements are signs of tardive dyskinesia, ask your provider to confirm or refer you to a neurologist.

Tardive Dyskinesia Treatment

Treating tardive dyskinesia depends on a range of factors, such as the type of medication you’re taking and why you’re taking it. The first step is to stop taking the medication that’s causing it when possible. It may be all that’s needed to resolve your symptoms but tardive dyskinesia often persists even after the discontinuation of the offending medications—remission rates may vary from less than 20 percent to 60 percent.

Patients who take neuroleptics (antipsychotics) for mental health conditions, such as schizophrenia, are less likely to be able to stop the medication that causes tardive dyskinesia. This is because these medications are vital to their mental health. For these cases, our neurologists may recommend medication to reduce their tardive dyskinesia symptoms.

At U of U Health, we also offer:

  • Deep brain stimulation — During this procedure, we place thin wires with electrodes at certain areas in your brain to receive electrical impulses. A device similar to a pacemaker is placed under the skin of your upper chest and worn at all times to deliver the pattern of impulses prescribed by your doctor. Deep brain stimulation is not a cure, but it helps manage your symptoms and improve your physical and mental wellbeing.
  • Botox injections — These injections block specific muscles from moving involuntarily.

Schedule an Appointment with Our Neurologists

To see a neurologist in our Movement Disorders Clinic, you’ll need a referral from your primary healthcare provider. Call 801-585-7575 to learn how to make an appointment with us.